Refractory status epilepticus after inadvertent intrathecal injection of tranexamic acid treated by magnesium sulfate.
We present a case of accidental injection of tranexamic acid during spinal anesthesia for an elective cesarean delivery. Immediately following intrathecal injection of 2mL of solution, the patient complained of severe back pain, followed by muscle spasm and tetany. As there was no evidence of spinal block, the medications given were checked and a 'used' ampoule of tranexamic acid was found on the spinal tray. General anesthesia was induced but muscle spasm and tetany persisted despite administration of a non-depolarizing muscle relaxant. Hemodynamic instability, ventricular tachycardia, and status epilepticus developed, which were refractory to phenytoin, diazepam, and infusions of thiopental, midazolam and amiodarone. Magnesium sulfate was administered postoperatively in the intensive care unit, following which the frequency of seizures decreased, eventually stopping. Unfortunately, on postoperative day three the patient died from cardiopulmonary arrest after an oxygen supply failure that was not associated with the initial event. This report underlines the importance of double-checking medications before injection in order to avoid a drug error. As well, it suggests that magnesium sulfate may be useful in stopping seizures caused by the intrathecal injection of tranexamic acid.
Hatch, DM; Atito-Narh, E; Herschmiller, EJ; Olufolabi, AJ; Owen, MD
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)